Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 224, NWS Birmingham, AL

July 5, 2012Macon County, Tallapoosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 5, 2012, 6:57 PM CDT for Macon County, Tallapoosa County, Alabama. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2012, 6:57 PM CDT (23:57 UTC)
Expired
Jul 5, 2012, 7:32 PM CDT
In force
35 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Macon County, AL, Tallapoosa County, AL

What was reported inside it

TimeReportWhereRemark
Jul 5, 6:58 PM CDTTSTM WND DMG3 S Notasulga, ALPOWERLINE DOWN AT THE INTERSECTION OF PISTOL RANGE RD AND HIGHWAY 81 SOUTH OF NOTASULGA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 12.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1129 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1533 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

728 
WUUS54 KBMX 052357
SVRBMX
ALC087-123-060045-
/O.NEW.KBMX.SV.W.0224.120705T2357Z-120706T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
657 PM CDT THU JUL 5 2012

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL MACON COUNTY IN SOUTHEAST ALABAMA...
  EXTREME SOUTH CENTRAL TALLAPOOSA COUNTY IN EAST CENTRAL ALABAMA...

* UNTIL 745 PM CDT

* AT 654 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  NOTASULGA...AND MOVING WEST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TUSKEGEE...LIBERTY CITY...FRANKLIN...TALLAPOOSA CITY...REEVES
  AIRPORT...UPHAPEE CREEK AND YATES DAM.

THIS INCLUDES...
INTERSTATE 85 EXIT NUMBERS 32 THROUGH 42...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3237 8582 3247 8588 3248 8587 3250 8589
      3259 8589 3258 8566 3257 8566 3254 8562
      3248 8557
TIME...MOT...LOC 2357Z 074DEG 9KT 3254 8570

$$

GRANTHAM
2 follow-up statements
477 
WWUS54 KBMX 060010
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
710 PM CDT THU JUL 5 2012

ALC087-123-060045-
/O.CON.KBMX.SV.W.0224.000000T0000Z-120706T0045Z/
MACON AL-TALLAPOOSA AL-
710 PM CDT THU JUL 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME SOUTH
CENTRAL TALLAPOOSA AND NORTH CENTRAL MACON COUNTIES UNTIL 745 PM
CDT...

AT 711 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
TUSKEGEE...MOVING SOUTHWEST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  TALLAPOOSA CITY...FRANKLIN...REEVES AIRPORT AND YATES DAM.

THIS INCLUDES...
INTERSTATE 85 EXIT NUMBERS 32 THROUGH 38...

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3237 8582 3247 8588 3248 8587 3250 8589
      3259 8589 3256 8571 3245 8564
TIME...MOT...LOC 0011Z 061DEG 15KT 3248 8575

$$

GRANTHAM
329 
WWUS54 KBMX 060032
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
732 PM CDT THU JUL 5 2012

ALC087-123-060042-
/O.CAN.KBMX.SV.W.0224.000000T0000Z-120706T0045Z/
MACON AL-TALLAPOOSA AL-
732 PM CDT THU JUL 5 2012

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTH CENTRAL
TALLAPOOSA AND NORTH CENTRAL MACON COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3237 8582 3247 8588 3248 8587 3250 8589
      3259 8589 3256 8571 3245 8564
TIME...MOT...LOC 0032Z 061DEG 15KT 3244 8584

$$

GRANTHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:21 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 5, 3:21 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
321 PM CDT THU JUL 5 2012

.DISCUSSION...

FIRST ORDER OF BUSINESS IS WATCHING THE CLUSTER OF THUNDERSTORMS
HEADING SOUTHWARD OUT OF EASTERN KY. THERE ARE SEVERE THUNDERSTORM
WATCHES OUT NOT TOO FAR FROM THE CWA BORDER...AND A ROUGH AND
DIRTY TIMING PUTS THE LEADING EDGE OF THIS CLUSTER INTO OUR
NORTHEAST COUNTIES BETWEEN 7 AND 8 PM. I'VE HEDGED THE POPS HIGHER
IN THE NORTHEAST DUE TO THE POSSIBILITY OF THIS CLUSTER OF STORMS
GETTING INTO CENTRAL ALABAMA. ELSEWHERE AND OTHERWISE...STORMS
WILL BE MORE ISOLATED.

THE CENTER OF THE BIG UPPER LEVEL RIDGE THAT BROUGHT THE HEAT
WAVE TO OUR AREA OVER THE WEEKEND AND EARLY THIS WEEK HAS SHIFTED
BACK NORTHWESTWARD. THIS RIDGE IS FORECAST TO STAY TO OUR NORTH
THROUGH THE END OF THE WEEK...KEEPING US ON THE TROPICAL
EASTERLIES SIDE OF THINGS. THIS GENERALLY ALLOWS FOR AT LEAST
CLIMATOLOGICAL POPS...WITH TEMPS LOWER THAN THEY HAVE BEEN BUT
STILL AROUND/SOMEWHAT ABOVE NORMAL.

BY LATE IN THE WEEKEND INTO THE EARLY PART OF NEXT WEEK...THE
MODELS ARE IN GENERAL AGREEMENT OF A BROAD TROUGH DEVELOPING EAST
OF THE MS RIVER. THIS WOULD MODERATE TEMPS EVEN MORE...AND KEEP AT
LEAST A CHANCE OF POPS EACH AFTERNOON/EVENING.

/61/

&&

.AVIATION...
18Z TAF DISCUSSION.

OTHER THAN AN ISOLATED SHOWER THAT MOVED THROUGH TCL ABOUT AN HOUR
AGO...CURRENTLY NO THUNDERSTORM ACTIVITY IS AFFECTING ANY TAF SITE.
THE BOUNDARY THAT TRIGGERED SHOWERS AND THUNDERSTORMS THIS MORNING
WILL CONTINUE TO MOVE SOUTHWARD THROUGHOUT THE REST OF THE
AFTERNOON. THIS WILL LIKELY BE THE FOCUS FOR CONVECTION FOR THIS
AFTERNOON...ESPECIALLY FOR MGM AND TOI. STILL THINKING THAT THESE
SITES WILL HAVE THE GREATEST CHANCE FOR THUNDERSTORMS.
MEANWHILE...AN OUTFLOW FROM AN MCS TO THE NORTHEAST IS SLOWLY MOVING
TOWARD NORTHEAST ALABAMA. THIS BOUNDARY WILL TRIGGER SHOWERS AND
THUNDERSTORMS ACROSS THE NORTHERN TAF SITES. SINCE THESE
THUNDERSTORMS WILL BE DIURNALLY DRIVEN...WILL KEEP VCTS FOR THE
NORTHERN TAF SITES...AS CONFIDENCE IS NOT HIGH ENOUGH AS TO WHERE
THESE THUNDERSTORMS WILL ACTIVE MOVE. MOST OF THE ACTIVITY IS
EXPECTED TO DISSIPATE BY 04Z TONIGHT. HAVE KEPT PATCHY MVFR VIS FOR
THE NORMAL TAF SITES FOR NOW...SINCE VISIBILITIES WILL GREATLY
DEPEND ON WHERE THE THUNDERSTORMS DEVELOP AND MOVE.

73

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     73  96  74  94  74 /  50  30  20  20  20
ANNISTON    74  94  73  92  73 /  50  30  20  20  20
BIRMINGHAM  76  96  75  94  75 /  50  30  20  20  20
TUSCALOOSA  76  97  75  95  74 /  40  30  20  20  20
CALERA      75  95  75  94  74 /  40  30  20  20  20
AUBURN      75  93  74  94  74 /  40  30  20  20  20
MONTGOMERY  75  93  74  93  74 /  40  30  20  20  20
TROY        73  91  72  92  72 /  40  20  20  20  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 5, 12:36 PM CDT, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1236 PM CDT THU JUL 5 2012

ALZ011>015-017>050-061745-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1236 PM CDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE FOR ALL OF CENTRAL
ALABAMA FROM 2 PM UNTIL 8 PM. THE MAIN THREATS FROM THESE STORMS
WILL BE DAMAGING STRAIGHT LINE WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED THIS AFTERNOON.

In the hours before

Local storm report, Jul 5, 6:43 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
643 PM CDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             ASHVILLE                33.83N 86.26W
07/05/2012  E1.00 INCH       ST. CLAIR          AL   BROADCAST MEDIA

&&

LINHARES
Local storm report, Jul 5, 6:46 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
646 PM CDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             VINCENT                 33.39N 86.41W
07/05/2012  E0.25 INCH       SHELBY             AL   BROADCAST MEDIA

&&

LINHARES
Special weather statement, Jul 5, 6:52 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
652 PM CDT THU JUL 5 2012

ALZ025-027-060030-
SHELBY AL-TALLADEGA AL-
652 PM CDT THU JUL 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TALLADEGA AND EASTERN
SHELBY COUNTIES UNTIL 730 PM CDT...

AT 650 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR HARPERSVILLE...OR 6 MILES NORTHWEST OF
CHILDERSBURG.  THIS STORM WAS NEARLY STATIONARY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HARPERSVILLE...
  VINCENT...

&&

LAT...LON 3342 8638 3339 8638 3341 8634 3340 8627
      3321 8633 3327 8655 3343 8647
TIME...MOT...LOC 2352Z 130DEG 1KT 3335 8640

MA
Special weather statement, Jul 5, 6:53 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
653 PM CDT THU JUL 5 2012

ALZ035-060045-
CHILTON AL-
653 PM CDT THU JUL 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHILTON COUNTY UNTIL 745
PM CDT...

AT 650 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR THORSBY...OR NEAR JEMISON...MOVING SOUTH AT 10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CHILTON COUNTY MOTOR SPORTS PARK...
  CAMPBELL...
  ISABELLA...

&&

LAT...LON 3281 8691 3284 8689 3284 8688 3287 8688
      3299 8681 3293 8667 3274 8673
TIME...MOT...LOC 2353Z 018DEG 8KT 3290 8678

GRANTHAM
Local storm report, Jul 5, 6:57 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
657 PM CDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             5 NNE CALERA            33.16N 86.72W
07/05/2012  E1.00 INCH       SHELBY             AL   AMATEUR RADIO

            1 INCH HAIL ALONG VILLAGE DRIVE IN THE WATERFORD AREA.

&&
Special weather statement, Jul 5, 6:57 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
657 PM CDT THU JUL 5 2012

ALZ018-026-060045-
ETOWAH AL-ST. CLAIR AL-
657 PM CDT THU JUL 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ST. CLAIR AND
CENTRAL ETOWAH COUNTIES UNTIL 745 PM CDT...

AT 655 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 5 MILES WEST OF ATTALLA...OR 9 MILES NORTHWEST OF
RAINBOW CITY...MOVING SOUTH AT 10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  STEELE...
  RAMSEY...
  GALLANT...
  GADSDEN MUNICIPAL AIRPORT...
  CAMP SUMATANGA...

&&

LAT...LON 3385 8604 3387 8631 3409 8626 3406 8605
TIME...MOT...LOC 2357Z 010DEG 10KT 3401 8618

MA

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 1:37 PM CDTSpecial Weather StatementBMXCleburne38 min
Jul 5, 1:39 PM CDTSpecial Weather StatementBMXCherokee51 min
Jul 5, 2:15 PM CDTSpecial Weather StatementBMXCleburne45 min
Jul 5, 2:47 PM CDTSpecial Weather StatementBMXEtowah28 min
Jul 5, 2:59 PM CDTSpecial Weather StatementBMXCalhoun31 min
Jul 5, 3:21 PM CDTSpecial Weather StatementBMXTallapoosa39 min
Jul 5, 3:57 PM CDTSpecial Weather StatementBMXCoosa33 min
Jul 5, 4:09 PM CDTSpecial Weather StatementBMXRussell51 min
Jul 5, 4:21 PM CDTSevere Thunderstorm WarningBMXRussell24 min
Jul 5, 4:26 PM CDTSpecial Weather StatementBMXCoosa49 min
Jul 5, 4:31 PM CDTSpecial Weather StatementBMXLee44 min
Jul 5, 4:42 PM CDTSevere Thunderstorm WarningBMXRussell33 min
Jul 5, 4:58 PM CDTSpecial Weather StatementBMXBlount47 min
Jul 5, 5:11 PM CDTSpecial Weather StatementBMXLee, Russell49 min
Jul 5, 5:20 PM CDTSevere Thunderstorm WarningBMXBlount25 min
Jul 5, 5:20 PM CDTSevere Thunderstorm WarningBMXLee, Russell18 min
Jul 5, 5:23 PM CDTSpecial Weather StatementBMXTalladega52 min
Jul 5, 5:43 PM CDTSevere Thunderstorm WarningBMXLee47 min
Jul 5, 5:51 PM CDTSevere Thunderstorm WarningBMXBlount24 min
Jul 5, 5:55 PM CDTSpecial Weather StatementBMXChilton50 min
Jul 5, 5:59 PM CDTSpecial Weather StatementBMXSt. Clair46 min
Jul 5, 6:03 PM CDTSevere Thunderstorm WarningBMXSt. Clair27 min
Jul 5, 6:07 PM CDTSevere Thunderstorm WarningBMXBlount, St. Clair38 min
Jul 5, 6:20 PM CDTAreal Flood WarningBMXLee3 hr
Jul 5, 6:22 PM CDTSpecial Weather StatementBMXCherokee53 min
Jul 5, 6:26 PM CDTSpecial Weather StatementBMXMacon49 min
Jul 5, 6:29 PM CDTSpecial Weather StatementBMXSt. Clair46 min
Jul 5, 6:31 PM CDTSevere Thunderstorm WarningBMXSt. Clair29 min
Jul 5, 6:32 PM CDTSpecial Weather StatementBMXLee28 min
Jul 5, 6:40 PM CDTSevere Thunderstorm WarningBMXChilton, Shelby35 min
Jul 5, 6:46 PM CDTSevere Thunderstorm WarningBMXBlount, St. Clair16 min
Jul 5, 6:52 PM CDTSpecial Weather StatementBMXTalladega38 min
Jul 5, 6:53 PM CDTSpecial Weather StatementBMXChilton52 min
Jul 5, 6:55 PM CDTSevere Thunderstorm WarningBMXShelby, Talladega35 min
Jul 5, 6:57 PM CDTSpecial Weather StatementBMXEtowah48 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.